Nosebleeds and coughing up blood after Chemo

Ovarian cancer

A group for anyone affected by ovarian cancer to get together, ask questions, share experiences and support each other.

Nosebleeds and coughing up blood after Chemo

No. of entries: 3 | No.of favourites: 0 | Posted on 28 Jan 2009 01:20
  • My mom is on her second round of chemo (cancer came back 2nd time) and had to switch one of her chemo drugs (Taxil) to (Gemcitabine) due to previous bad side effects (nerve damage). Also, I am assuming since this is her 2nd round, the doctors may be giving her a larger dose. She has been exhausted and mostly bed ridden since her first dose, 2nd round. Her 2nd dose will be next Wed (every 3 weeks). Yesterday, her nose started bleeding, and it took my parents a long time to stop it. This happened a couple times. It happened again last night, as well as my mom coughing up blood, so they headed to the hospital. Right before entering, her nose stopped again. The were told to discuss with her doctor at her Wed appt. Does anyone have any experience with nosebleeds or coughing up blood, and if so, what this means. Please give me full disclosure. Thank you so much for taking the time to respond. Jenny
  • Hi Jenny and welcome to whatnow. I am sorry to hear that your Mum is having problems on her chemo. I wanted to reassure you that the dose of chemo your Mum will receive will be the same dose as last time! However what can happen is the Liver can only process the chemicals from the chemo at a certain rate - this can mean that there is a build up in the body - so that side effects can also build up.

    I looked up Gemcitabine on the cancerbackup information site and one of its side effects can be bruising and bleeding: Quote: "Bruising or bleeding - Gemcitabine can reduce the production of platelets (which help the blood to clot). Let your doctor know if you have any unexplained bruising or bleeding, such as nosebleeds, blood spots or rashes on the skin, and bleeding gums."

    I sugggest you ring the cancerbackup nurses for further information/advice if your appointment with the doctor isnt today - the helpline number is free and is staffed by qualified nurses, Tel 0808 800 1234 I am sure they will be very helpful.

    Best wishes Jenny let us know how everything is going, Jools xxx

    There is no better excercise in the world than to reach down and lift someone up

  • My dad has the same problems each time with Chemo - last time he ended up in hospital and ended up with transfusion as she platelets where very low but recovered well after that. Hope your mum is feeling better now.
Page 1 of 1